France. Some 40 cases of leg ulceration associated with the use of the antineoplastic agent, hydroxycarbamide (hydroxyurea, Hydrea, Litalir: Bristol-Myers Squibb), have been reported in the literature. In most cases, the ulcers healed after withdrawal of hydroxycarbamide and recurred on rechallenge. Other cutaneous reactions have also been observed, including erythemato-squamous lesion on the back and hands, hyperpigmentation of nails, keratodermatitis of the sole of the feet, dryness and atrophy of the skin.
The company states that painful skin ulceration will be added to the section on adverse reactions in the next issue of Vidal (1999).
1) La Revue Prescrire Vol. 18 No. 190, p.839, 1998.
2) Best PJ et al. Hydroxyurea-induced leg ulceration in 14 patients. Anals of Internal Medicine 128(1): 29-32 (1998).
3) Montefusco E et al. Unusual dermatologic toxicity of long-term therapy with hydroxyurea in chronic myelogenous leukemia. Tumori 72: 317-321 (1986).
4) Najen Y et al. Treatment of polycythemia vera: the use of hydroxyurea and pipobroman in 292 patients under the age of 65 years. Blood 90(9): 3370-3377 (1997).